Alert archive / Alabama / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 284, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jun 15, 2011, 2:47 PM CDT for Cherokee County, Alabama. It was in force for 28 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2011, 2:47 PM CDT (19:47 UTC)
- Expired
- Jun 15, 2011, 3:15 PM CDT
- In force
- 28 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
County Cherokee County, AL
The radar
The Northeast Alabama radar (KHTX), 80 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 2:52 PM CDT | HAIL 1.75 | Sand Rock, AL | HAIL FALLING ON COUNTY ROAD 11. |
| Jun 15, 3:03 PM CDT | HAIL 1.75 | 3 Nw Cedar Bluff, AL | GOLF BALL SIZE HAIL REPORTED ALONG COUNTY ROAD 82. |
| Jun 15, 3:07 PM CDT | HAIL 1 | 2 Nw Cedar Bluff, AL | QUARTER SIZE HAIL REPORTED ON COUNTY ROAD 44. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.8 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 227 J/kg
- Mixed-layer CIN
- -377 J/kg
- Mixed-layer LCL
- 1521 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
794
WUUS54 KBMX 151947
SVRBMX
ALC019-152015-
/O.NEW.KBMX.SV.W.0284.110615T1947Z-110615T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
247 PM CDT WED JUN 15 2011
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN CHEROKEE COUNTY IN NORTHEAST ALABAMA...
* UNTIL 315 PM CDT
* AT 244 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
SAND ROCK...OR 7 MILES NORTHWEST OF CENTRE...AND MOVING NORTHEAST
AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
CENTRE...CEDAR BLUFF...WEISS LAKE...GAYLESVILLE...FULLERTON AND NEW
MOON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3425 8545 3410 8577 3421 8586 3424 8585
3425 8584 3424 8582 3426 8580 3426 8578
3437 8566 3438 8563 3443 8559 3448 8551
TIME...MOT...LOC 1947Z 238DEG 24KT 3423 8574
$$
272 follow-up statements
741
WWUS54 KBMX 151956
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
256 PM CDT WED JUN 15 2011
ALC019-152015-
/O.CON.KBMX.SV.W.0284.000000T0000Z-110615T2015Z/
CHEROKEE AL-
256 PM CDT WED JUN 15 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
CHEROKEE COUNTY UNTIL 315 PM CDT...
AT 253 PM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM PRODUCING
GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS
STORM WAS LOCATED NEAR SAND ROCK...OR 6 MILES WEST OF CEDAR BLUFF...
MOVING NORTHEAST AT 30 MPH.
LOCATIONS IMPACTED INCLUDE...
CEDAR BLUFF...GAYLESVILLE...FULLERTON AND NEW MOON.
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3425 8545 3414 8569 3426 8578 3437 8566
3438 8563 3443 8559 3448 8551
TIME...MOT...LOC 1956Z 238DEG 24KT 3426 8568
$$
27487
WWUS54 KBMX 152006
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
306 PM CDT WED JUN 15 2011
ALC019-152015-
/O.CON.KBMX.SV.W.0284.000000T0000Z-110615T2015Z/
CHEROKEE AL-
306 PM CDT WED JUN 15 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
CHEROKEE COUNTY UNTIL 315 PM CDT...
AT 302 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
GAYLESVILLE...OR NEAR CEDAR BLUFF...MOVING NORTHEAST AT 30 MPH.
LOCATIONS IMPACTED INCLUDE...
GAYLESVILLE...FULLERTON AND NEW MOON.
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3425 8545 3416 8565 3429 8573 3437 8566
3438 8563 3443 8559 3448 8551
TIME...MOT...LOC 2006Z 238DEG 24KT 3430 8561
$$
27What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 12:21 PM CDT, 2 hours 26 minutes earlier.
Area forecast discussion, Jun 15, 12:21 PM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1221 PM CDT WED JUN 15 2011 .UPDATE... DISCUSSION. && .DISCUSSION... A FEW OUTFLOW BOUNDARIES/BORES WERE NOTED ACROSS FAR NORTHWEST PARTS OF CENTRAL ALABAMA LATE THIS MORNING. CUMULUS CLOUDS WERE ALREADY DEVELOPING NEAR THESE BOUNDARIES AND A FEW THUNDERSTORMS INTO THE TENNESSEE VALLEY. UPPER TROF LOCATED NEAR THE MISSISSIPPI RIVER VALLEY WILL MOVE EASTWARD THE REMAINDER OF THE AFTERNOON AND EVENING. THE ATMOSPHERE OVERHEAD IS BECOMING INCREASINGLY UNSTABLE WITH A NOTED MOISTURE AXIS OVER WESTERN AREAS. COOLER 500 TEMPS....BETTER LAPSE RATES SHOULD LEAD TO BETTER COVERAGE TODAY. BELIEVE THUNDERSTORMS WILL DEVELOP NORTH AND WEST AND THEN MOVE EASTWARD. THE BEST COVERAGE THIS AFTERNOON SHOULD BE NEARER TO THE TENNESSEE VALLEY BUT WILL BE HIGHLY DEPENDENT ON REALIZED INSTABILITY AND OUTFLOWS BOUNDARY INTERACTIONS. ALTHOUGH DRIER...SOUTHEAST LOCATIONS ARE VERY UNSTABLE IF IT CAN BE REALIZED WITH SOME EXTRA FORCING. WILL KEEP ISOLATED TO SCATTERED POPS IN ALL LOCATIONS. ANY STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING WIND GUSTS 50 TO 70 MPH AND LARGE HAIL. THE STORMS WILL LOSE A BIT OF THEIR PUNCH DURING THE EVENING HOURS...BUT AS THE TROF CROSSES...THUNDERSTORMS WILL CONTINUE WELL INTO THE NIGHT AREA WIDE. TEMPERATURES GENERALLY ON QUE TODAY WITH SOME ADJUSTMENTS FOR TRENDS. 75 && .AVIATION...18Z TAF DISCUSSION. ISO TO SCT TSTMS STILL EXPECTED TO DEVELOP THIS AFTN AS AN UPPER LEVEL SHORTWAVE APPROACHES THE AREA. COVERAGE MAY INCREASE SLIGHTLY BY LATE EVNG AS THE SHORTWAVE PASSES JUST NORTH OF THE FORECAST AREA. HAVE ONLY INCLUDED VCTS AT ALL SITES DUE TO THE SCT NATURE OF THE ACTIVITY. WILL KEEP THIS WORDING IN THRU AT LEAST 06Z AS THE SHORTWAVE WILL STILL BE IN THE VICINITY. AGAIN...BECAUSE OF THE SCATTERED NATURE...WILL NEED TO HANDLE RAINS WITH AMD THROUGH THE AFTERNOON AND EVENING. WINDS WILL GENERALLY BE AROUND 7-10 KTS FROM THE SW...BUT COULD GUST UP TO 25 KTS OR HIGHER IN THE VICINITY OF TSTMS. PATCHY FOG DEVELOPMENT IS POSSIBLE BEFORE SUNRISE IN AREAS THAT RECEIVE RAINFALL TODAY/TONIGHT...THOUGH FLIGHT CATEGORY REDUCTIONS WILL DEPEND ON THE AMOUNT OF RAIN EACH SITE GETS THIS AFTERNOON AND EVENING. NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO THE END OF THE FORECAST UNTIL FURTHER NOTICE. THE CEILOMETER DATA WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY. 27 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 75/27
Hazardous weather outlook, Jun 15, 12:23 PM CDT, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1223 PM CDT WED JUN 15 2011 ALZ011>015-017>050-161130- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1223 PM CDT WED JUN 15 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. STRONG TO SEVERE STORMS ARE POSSIBLE THROUGH 10 PM FOR AREAS GENERALLY NORTH OF A LINE FROM ALICEVILLE TO TUSCALOOSA T0 ALABASTER TO WEDOWEE. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS 50 TO 70 MPH...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. MUCH LESSER CONFIDENCE EXIST SOUTH AS DRIER AIR AND LESSER LIFT ARE IN PLACE. BUT IF STORMS CAN DEVELOP SOUTH...THERE IS SOME POTENTIAL FOR THESE STORMS TO BECOME MARGINALLY SEVERE...WITH GUSTY WINDS AND HAIL. ALL STORMS WILL SLOWLY LOSE INTENSITY BY AROUND 10 PM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BECOME NECESSARY FOR PARTS OF CENTRAL ALABAMA THROUGH THIS EVENING. 75
In the hours before
Special weather statement, Jun 15, 2:43 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
243 PM CDT WED JUN 15 2011
ALZ020-152015-
CHEROKEE AL-
243 PM CDT WED JUN 15 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHEROKEE COUNTY UNTIL
315 PM CDT...
AT 239 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR LEESBURG...OR 8 MILES NORTHWEST OF CENTRE...MOVING
NORTHEAST AT 25 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
CENTRE...
CEDAR BLUFF...
SAND ROCK...
WEISS LAKE...
GAYLESVILLE...
&&
LAT...LON 3450 8553 3440 8547 3421 8544 3409 8579
3412 8579 3412 8582 3414 8584 3424 8585
3424 8582 3426 8580 3426 8578 3437 8566
3438 8563
TIME...MOT...LOC 1943Z 238DEG 24KT 3421 8577
27The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 2:43 PM CDT | Special Weather Statement | BMX | DeKalb | 32 min |
| Jun 15, 3:16 PM CDT | Special Weather Statement | BMX | Cherokee | 44 min |
| Jun 15, 4:17 PM CDT | Special Weather Statement | BMX | Cherokee | 43 min |
| Jun 15, 4:23 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee | 31 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.